Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Morristown, TN

June 9, 2008Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2008, 5:40 PM EDT for Greene County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 5:40 PM EDT (21:40 UTC)
Expired
Jun 9, 2008, 6:15 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Greene County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:00 PM EDTHAIL 1.75Mosheim, TNGOLF BALL HAIL NEAR MOSHEIM. REPORTED BY PUBLIC TO DISPATCHER.
Jun 9, 6:05 PM EDTHAIL 1Mosheim, TNQUARTER SIZE HAIL IN MOSHEIM. REPORTED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 092141
SVRMRX
TNC059-092215-
/O.NEW.KMRX.SV.W.0113.080609T2140Z-080609T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF GREENEVILLE...

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
HAIL OR LARGER.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM GREENEVILLE TO 8 MILES SOUTHWEST OF GREENEVILLE...AND MOVING 
NORTH   AT 8 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  8 MILES WEST OF CHUCKY BY 545 PM EDT...
  MOSHEIM...BAILEYTON...JEAROLDSTOWN AND ROMEO BY 615 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

LAT...LON 3642 8264 3629 8264 3629 8265 3621 8265
      3618 8277 3604 8285 3614 8307 3630 8299
      3636 8285 3637 8281
TIME...MOT...LOC 2140Z 190DEG 7KT 3622 8284 3610 8294

$$

GM
2 follow-up statements
000 
WWUS54 KMRX 092200
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT MON JUN 9 2008

TNC059-092215-
/O.CON.KMRX.SV.W.0113.000000T0000Z-080609T2215Z/
GREENE TN-
559 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT 
FOR NORTHERN GREENE COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROMEO...OR 7 MILES NORTHWEST OF
GREENEVILLE...MOVING NORTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROMEO BY 605 PM EDT...
  BAILEYTON AND JEAROLDSTOWN BY 615 PM EDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

LAT...LON 3629 8264 3629 8265 3621 8266 3618 8278
      3619 8304 3621 8304 3623 8302 3630 8299
      3636 8285 3642 8264
TIME...MOT...LOC 2159Z 200DEG 13KT 3625 8291

$$

GM
000 
WWUS54 KMRX 092210
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT MON JUN 9 2008

TNC059-092220-
/O.EXP.KMRX.SV.W.0113.000000T0000Z-080609T2215Z/
GREENE TN-
610 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY EXPIRES AT 615
PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3629 8264 3629 8265 3621 8266 3618 8278
      3619 8304 3621 8304 3623 8302 3630 8299
      3636 8285 3642 8264
TIME...MOT...LOC 2210Z 200DEG 13KT 3629 8289

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 9, 3:45 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON JUN 9 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...INSTABILITY EVIDENT ON THE
MSAS WITH LIS AROUND -7 TO -8. CONVECTION FIRING ON THE TERRAIN
WITH A NORTHWARD DRIFT WHICH TAKES SOME OF THE STORMS INTO THE
TENNESSEE VALLEY. USED SLIGHT AND LOW CHANCE COVERAGE POPS FOR
TONIGHT AS CONVECTION SHOULD KEEP GOING FOR A FEW HOURS INTO THE
EVENING AND THEN FADE AWAITING APPROACH OF MIDWEST COOL FRONT. FRONT
SHOULD SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT WITH
SCATTERED COVERAGE AS UPPER SUPPORT RUNS AWAY FROM THE FORECAST AREA.
FRONT TRIES TO SAG SOUTH THROUGH THE AREA BUT MAY HAVE A DIFFICULT
TIME MAKING IT WELL INTO THE DEEP SOUTH AND THUS WILL REMAIN IN THE
SOUTHERN APPALACHIAN REGION ON WEDNESDAY. PULSE CONVECTIVE STORMS
MAY BRIEFLY PRODUCE A SEVERE WIND GUST OR LARGE HAIL EACH DAY IN THE
SHORT TERM WITH SUFFICIENT MOISTURE/INSTABILITY. USED SLIGHT AND
CHANCE POPS FOR MOST OF THE FORECAST AREA ON WEDNESDAY WHILE
TRENDING TO HIGHER MEDIUM CHANCE PROBABILITY FOR CONVECTION IN THE
HIGHER TERRAIN ALONG THE NORTH CAROLINA BORDER. FOR THE TEMPERATURE
FORECAST STAYED CLOSER TO A GUIDANCE BLEND DURING THE SHORT TERM.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...AN UPPER TROUGH WILL
MOVE SOUTHEAST INTO THE AREA ON SATURDAY. THE TROUGH WILL DRIVE A
WEAK COLD FRONT WHICH WILL MOVE SOUTHEAST INTO THE SOUTHERN
APPALACHIANS BY SAT EVENING. BEST PCPN CHCS ARE FRI AND SAT AS
MOISTURE INCREASES AND FAVORABLE LOW LEVEL CONVERGENCE DEVELOPS TO
THE WEST OF DEPARTING SFC RIDGE. HIGH PRESSURE BUILDS BACK IN
THROUGH REMAINDER OF PERIOD. PCPN CHCS SLIDE BACK TO BELOW NORMAL.
WENT ABOVE NORMAL FOR TEMPS UNTIL PATTERN DICTATES OTHERWISE.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  89  69  89  70 /  20  50  40  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  89  68  88  67 /  20  50  30  20  10
OAK RIDGE, TN  71  89  68  88  68 /  20  50  30  20  10
TRI CITIES AIRPORT, TN  66  87  65  87  64 /  20  50  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 9, 5:00 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE WEEK...WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME STORMS COULD BECOME
SEVERE EACH DAY...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Local storm report, Jun 9, 2:14 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

            NICKEL HAIL ON BROAD ST IN CHATTANOOGA. REPORTED BY
            SPOTTER.

&&

MEP
Local storm report, Jun 9, 2:33 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E1.00 INCH       HAMILTON           TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR THE 911 CENTER ON AMNICOLA HWY.
            REPORTED BY DISPATCHER.

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   PUBLIC

            PEA TO NICKEL HAIL AT CHICKAMAUGA DAM. REPORTED BY
            PUBLIC.

&&

MEP
Special weather statement, Jun 9, 4:26 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT MON JUN 9 2008

TNZ039>043-070-073-092130-
COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST
COCKE-NORTHWEST GREENE-SOUTHEAST GREENE-
426 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...GREENE...HAMBLEN...
JEFFERSON AND SEVIER COUNTIES...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
HOT SPRINGS TO SEVIERVILLE...MOVING NORTH AT 9 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Jun 9, 2:46 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Jun 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
Jun 9, 4:36 PM EDTSevere Thunderstorm WarningMRXCocke, Greene39 min
Jun 9, 5:07 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Sevier38 min
Jun 9, 5:12 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington48 min
Jun 9, 5:18 PM EDTSevere Thunderstorm WarningMRXCocke, Greene27 min
Jun 9, 5:53 PM EDTSevere Thunderstorm WarningMRXSullivan52 min
Jun 9, 6:02 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington28 min
Jun 9, 6:34 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Washington26 min
Jun 9, 6:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.